Diaper Rash

  • Medical Author:
    John Mersch, MD, FAAP

    Dr. Mersch received his Bachelor of Arts degree from the University of California, San Diego, and prior to entering the University Of Southern California School Of Medicine, was a graduate student (attaining PhD candidate status) in Experimental Pathology at USC. He attended internship and residency at Children's Hospital Los Angeles.

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

How to Diaper Your Baby Slideshow

Quick GuideParenting Pictures Slideshow: How to Diaper Your Baby

Parenting Pictures Slideshow: How to Diaper Your Baby

How about not using disposable diapers?

Parents often wonder if switching from disposable to cloth diapers will lessen the likelihood of contact type diaper rash. In fact, the opposite seems to be true. The absorbent gel material found in most of today's disposable diapers draws moisture away from the skin area, thus helping to promote a healthy diaper area.

How should an allergic rash be treated?

For an allergic reaction to the fragrances or other components found in disposable diapers or wipes, eliminating the offending agents by using either simple water cleansing of the skin and a switch to another brand of disposable diapers or using cloth diapers instead is usually therapeutic.

How about using cortisone cream?

A minimally concentrated hydrocortisone cream may be recommended in certain cases. However, the excessive usage of minimally concentrated hydrocortisone cream and the use of increased potency hydrocortisone preparations are notorious for causing secondary side effects. They should only be used under the guidance of a pediatrician or another physician who is fully familiar with their application to infants.

How about using Neosporin?

This ointment (and others containing the topical antibiotic neomycin) should be avoided since neomycin is a very common allergen promoting an allergic skin reaction. Instead of helping the situation, such a medication may complicate and confuse the situation.

REFERENCE:

Horii, Kimberly A., and Trisha A. Prossick. "Overview of diaper dermatitis in infants and children." July 9, 2013. UpToDate.com. <http://www.uptodate.com/contents/overview-of-diaper-dermatitis-in-infants-and-children>.

Medically Reviewed by a Doctor on 5/13/2015

Subscribe to MedicineNet's Children's Health & Parenting Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors